Wyoming, 2013

Hail in Wyoming, May 27, 2013

May 27, 2013 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over Newcastle and produced hail to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over Newcastle and produced hail to golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 2:13 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, May 27, 2:13 PM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
313 PM MDT MON MAY 27 2013

.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 257 PM MDT MON MAY 27 2013

LATEST SURFACE ANALYSIS SHOWS LOW PRESSURE CENTERED OVER ERN
CO/WRN KS WITH AN TROUGH EXTENDING NORTHWARD NEAR THE WY/SD
BORDER. SAT AND SFC OBSERVATIONS SHOW A DRY SLOT PUSHING EASTWARD
ACROSS SRN WYOMING AND ARCING TOWARD OUR NE WY ZONES.

CONVECTION THAT DEVELOPED EARLIER THIS AFTERNOON HAS DEVELOPED
INTO A N/S ORIENTED LINE FROM NORTHWESTERN TOWARD THE NRN
BLKHLS...MOVING EASTWARD. WV SAT SHOWS A VIGOROUS SHORTWAVE
APPROACHING FROM THE WEST...WITH MORE THUNDERSTORMS DEVELOPING OVER
NORTHEASTERN WYOMING NEAR THE NOSE OF THE DRY PUSH AT THE SFC.
MESO MODELS INDICATE THUNDERSTORMS BECOMING MORE WIDESPREAD THIS
EVENING AND DEVELOPING INTO A N/S ORIENTED LINE THAT WILL CROSS
THE FORECAST AREA FROM WEST TO EAST THIS EVENING. SEVERE STORMS
ARE PROBABLE.

TUESDAY...WEAK HIGH PRESSURE/OUTFLOW FROM TONIGHT/S CONVECTION
WILL PUSH MAIN SURFACE BOUNDARIES TO THE NE/SD BORDER. THIS WILL
BE THE FOCUS FOR NEW STORMS TUESDAY AFTERNOON/EVENING WITH A
SLIGHT RISK OF SEVERE TSRA GIVEN FORECAST HODOGRAPHS/SOUNDINGS.
TEMPERATURES NEAR GUIDANCE.

&&

.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 257 PM MDT MON MAY 27 2013

LARGE WESTERN UPPER TROF WILL CROSS THE NORTHERN ROCKIES MID-WEEK
BRINGING CONTINUED CHANCES FOR THUNDERSTORMS. SEVERE THREAT WILL
CONTINUE OVER MUCH OF THE AREA WEDNESDAY WITH AMPLE INSTABILITY AND
SHEAR EXPECTED. BY THURSDAY AND FRIDAY...UPPER TROF WILL ENTER THE
NORTHERN PLAINS WITH CLOSED LOW OVER THE DAKOTAS. THIS WILL BRING
CONTINUED PRECIP CHANCES...MAINLY RAIN SHOWERS AND ISOLATED
THUNDERSTORMS...ALONG WITH COOLER TEMPS. UPPER TROF WILL SHIFT EAST
BY THE WEEKEND...WITH DRIER AND MORE MILD CONDITIONS RETURNING.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 257 PM MDT MON MAY 27 2013

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
PORTIONS OF NORTHEASTERN WY INTO THE NORTHERN BLACK HILLS AREA AND
NORTHWESTERN SD THIS AFTERNOON. AREAS OF MVFR/IFR CONDTIONS CAN BE
EXPECTED OVER THESE AREAS. CIGS WILL CONTINUE TO IMPROVE ACROSS THE
REST OF THE AREA EARLY THIS AFTERNOON. MORE SHOWERS AND
THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND TRACK EASTWARD
ACROSS THE FORECAST AREA THIS EVENING AS A STRONG SHORTWAVE OVER
CENTRAL WY MOVES EAST. SOME SEVERE STORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...10
LONG TERM...7
AVIATION...26
Hazardous weather outlook, May 27, 2:36 AM MST, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
336 AM MDT MON MAY 27 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-281300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
336 AM MDT (436 AM CDT) MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND THIS EVENING.
LARGE HAIL WILL BE THE MAIN THREAT WITH DAMAGING WINDS ALSO
POSSIBLE. IN ADDITIONAL TO THE SEVERE WEATHER...LOCALLY HEAVY
RAINFALL MAY OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED THIS WEEK. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER FAR SOUTHERN SOUTH DAKOTA
TUESDAY...AND THEN OVER WESTERN SOUTH DAKOTA WEDNESDAY. LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, May 27, 2:42 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             MEADOW                  45.53N 102.22W
05/27/2013  E1.00 INCH       PERKINS            SD   PUBLIC

&&

POJORLIE
Local storm report, May 27, 3:03 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
403 PM MDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             1 NNW STONEVILLE        44.75N 102.66W
05/27/2013  E0.75 INCH       MEADE              SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, May 27, 3:13 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
413 PM MDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             UPTON                   44.10N 104.63W
05/27/2013  E1.25 INCH       WESTON             WY   TRAINED SPOTTER

&&

POJORLIE
Special weather statement, May 27, 3:16 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
416 PM MDT MON MAY 27 2013

SDZ043-272245-
JACKSON SD-
416 PM MDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON COUNTY UNTIL
445 PM MDT...

AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF POTATO CREEK...OR 22 MILES
NORTHWEST OF MARTIN...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  POTATO CREEK...

&&

LAT...LON 4340 10212 4359 10206 4357 10171 4339 10185
TIME...MOT...LOC 2217Z 207DEG 14KT 4344 10200

CARSTENS
Special weather statement, May 27, 3:21 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
421 PM MDT MON MAY 27 2013

SDZ031-032-043-272245-
HAAKON SD-JACKSON SD-PENNINGTON CO PLAINS SD-
421 PM MDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PENNINGTON...EXTREME
SOUTHWESTERN HAAKON AND NORTHWESTERN JACKSON COUNTIES UNTIL 445 PM
MDT...

AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF PINNACLES RANGER STATION...
OR 28 MILES SOUTHWEST OF PHILIP...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CACTUS FLAT...
  MINUTEMAN MISSILE SITE...
  QUINN...
  COTTONWOOD...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 116 AND
131...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4409 10208 4396 10179 4370 10204 4378 10226
TIME...MOT...LOC 2222Z 209DEG 23KT 4382 10209

CARSTENS
Local storm report, May 27, 3:26 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
426 PM MDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             4 E UPTON               44.10N 104.55W
05/27/2013  E2.00 INCH       WESTON             WY   LAW ENFORCEMENT

            MAX HAIL SIZE 2 INCHES. MOSTLY GOLFBALL SIZE.

&&

DBARBER

The radar

The Rapid City radar (KUDX), 115 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Weston

When
May 27, 3:45 PM MST
Where
Weston County, Newcastle
Measured
1.75 in hail
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
43.850, -104.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449372.